Texas, 2008

Hail and Damaging Winds in Texas, May 7, 2008

May 7, 2008 · NWS SHV · 13 events in 6 counties and zones

A strong upper level shortwave moved eastward across Oklahoma and Arkansas during the late evening and overnight hours of May 7th. A storm environment consisted of moderate instability but very strong shear present in the lower and mid levels of the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level shortwave moved eastward across Oklahoma and Arkansas during the late evening and overnight hours of May 7th. A storm environment consisted of moderate instability but very strong shear present in the lower and mid levels of the atmosphere. A dry line moved just east of the Interstate 35 corridor of north central Texas before stalling out. Supercells developed along the dryline across central Texas...moving northeast into northeast Texas and merged with a pre-frontal trough which set up across northeast Texas into southeast Oklahoma and southwest Arkansas. The result was severe thunderstorms across mainly the southern half of northeast Texas...and much of northwest and north central Louisiana. Storms contained strong and damaging wind gusts which downed numerous trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 7, 2:53 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, May 7, 2:53 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
353 PM CDT WED MAY 7 2008

.DISCUSSION...

STRONG UPPER LOW WILL BOWL EASTWARD TONIGHT AND PRODUCE POSSIBLY
TWO VERSIONS OF SEVERE WEATHER. FIRST WILL BE CONVECTION ALONG AND
AHEAD OF DRY LINE THIS EVENING TIL MIDNIGHT...THEN SECOND TYPE MAY
OCCUR NEAR THE COLD CORE OF UPPER LOW WITH SCATTERED HAILERS.

AFTER TONIGHT...LOOKING AT FAIR AND ALMOST HOT WEATHER THROUGH
FRIDAY WITH MAX TEMPS FRIDAY NEAR 90 DEGREES I 20 SOUTHWARD.

NEARLY ZONAL FLOW WILL ALLOW DISTURBANCES TO INTERACT WITH THE
WARM AND SOMEWHAT MUGGY AIR MASS WE/LL REMAIN UNDER...THUS LOW CHC
POPS REMAIN IN FCST THIS WEEKEND. FRONTAL PASSAGE SUNDAY WILL
USHER IN ANOTHER BRIEF PERIOD OF INACTIVE WEATHER SUNDAY NIGHT
THROUGH MONDAY NIGHT...BEFORE NEXT CHC OF PRECIP ARRIVES WITH
ANOTHER FRONT TUESDAY. /17/

&&

.AVIATION...

VFR CONDITIONS TO CONTINUE THROUGH THURSDAY AFTERNOON WITH THE
EXCEPTION OF BRIEF PERIODS OF TSTMS AS THEY PROPAGATE NE DURING LATE
THIS WEDNESDAY AFTERNOON THROUGH EVENING DURING THE 21Z THROUGH 06Z
TIME FRAME.  VIII.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  86  65  90 /  50  10   0  10
MLU  66  86  65  90 /  40  20   0  10
DEQ  61  81  59  85 /  60  10  10  10
TXK  64  82  63  86 /  60  10  10  10
ELD  65  83  61  88 /  60  20  10  10
TYR  63  86  66  89 /  40   0   0  10
GGG  64  84  64  90 /  40  10   0  10
LFK  65  89  66  91 /  30   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 9 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE RIVER...
     MILLER...NEVADA...SEVIER...AND UNION AR.

LA...LAKE WIND ADVISORY UNTIL 9 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE SOTO...
     GRANT...JACKSON...LA SALLE...LINCOLN...NATCHITOCHES...OUACHITA...
     RED RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...LAKE WIND ADVISORY UNTIL 9 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     MCCURTAIN.

TX...LAKE WIND ADVISORY UNTIL 9 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
     HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED RIVER...
     RUSK...SABINE TX...SAN AUGUSTINE...SHELBY...SMITH...TITUS...
     UPSHUR...AND WOOD.

&&

17/08
Hazardous weather outlook, May 7, 11:00 AM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED MAY 7 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-081100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1200 PM CDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...EXTREME
SOUTHWEST ARKANSAS...AND EXTREME NORTHWEST LOUISIANA. THIS MODERATE
RISK AREA INCLUDES TYLER...LONGVIEW...IDABEL...TEXARKANA...AND
SHREVEPORT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE REMAINDER OF THE FOUR STATE AREA. THIS SLIGHT
RISK AREA INCLUDES LUFKIN...MONROE...AND EL DORADO.

LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MOST COMMON SEVERE
WEATHER THREAT. HOWEVER...TORNADOES WILL ALSO BE POSSIBLE THIS
AFTERNOON AND TONIGHT...ESPECIALLY WITHIN THE MODERATE RISK AREA.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE SOUTHERN
PLAINS TODAY...POSSESSING AMPLE JET STREAM DYNAMICS. THIS SYSTEM
WILL ENCOUNTER UNSTABLE AIR AND STRONG LOW LEVEL WIND SHEAR OVER OUR
FOUR STATE AREA. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON NEAR OR EAST OF I 35 IN NORTH TEXAS...AND
MOVE EAST NORTHEASTWARD THROUGH TONIGHT ACROSS THE FOUR STATE AREA.

THE SEVERE WEATHER SHOULD EXIT OUR AREA TOWARD SUNRISE THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS LIKELY THIS AFTERNOON AND TONIGHT.

17

In the hours before

Special weather statement, May 7, 2:47 PM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
347 PM CDT WED MAY 7 2008

ARZ059-060-070-TXZ097-072115-
BOWIE-HEMPSTEAD-LITTLE RIVER-MILLER-
347 PM CDT WED MAY 7 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 415 PM CDT FOR THE FOLLOWING
COUNTIES
IN SOUTHWEST ARKANSAS
     LITTLE RIVER...HEMPSTEAD AND MILLER

IN NORTHEAST TEXAS
     BOWIE

INCLUDING THE FOLLOWING LOCATIONS
     FULTON...MANDEVILLE...OGDEN...TEXARKANA...HOOKS...MAUD...NASH...
     REDWATER AND WAKE VILLAGE

AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAUD...OR 8 MILES EAST OF SIMMS...MOVING
NORTHEAST AT 70 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3375 9402 3359 9363 3334 9405 3326 9435
      3334 9452
TIME...MOT...LOC 2047Z 231DEG 61KT 3337 9431

15

The radar

The Shreveport radar (KSHV), 143 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
May 7, 6:23 PM CST
Where
Cherokee County, Rusk
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.800, -95.150

Winds blew the door in on a home and blew the windows out of the home as well.

Thunderstorm Wind, Cherokee

When
May 7, 6:23 PM CST
Where
Cherokee County, 1.5 mi NNW of Jacksonville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.970, -95.280

Trees were downed along FM 3301.

Thunderstorm Wind, Gregg

When
May 7, 6:40 PM CST
Where
Gregg County, 0.58 mi W of Liberty City
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.450, -94.940

A tree was down in Liberty City, Texas.

Thunderstorm Wind, Nacogdoches

When
May 7, 6:50 PM CST
Where
Nacogdoches County, 0.91 mi NE of Cushing
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.810, -94.840

Trees were downed around Cushing, Texas.

Thunderstorm Wind, Nacogdoches

When
May 7, 7:00 PM CST
Where
Nacogdoches County, 2.38 mi NNW of Linn Flat
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.810, -94.750

Trees were downed along U.S. Hwy 259.

Hail, Nacogdoches

When
May 7, 7:00 PM CST
Where
Nacogdoches County, 2.38 mi NNW of Linn Flat
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.810, -94.750

Hail fell on U.S. Hwy 259.

Thunderstorm Wind, Harrison

When
May 7, 7:05 PM CST
Where
Harrison County, 1.38 mi N of Longview Hgts
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.520, -94.680

Trees were downed at Lansing and Lighthurst Street just east of the Gregg County line.

Thunderstorm Wind, Harrison

When
May 7, 7:25 PM CST
Where
Harrison County, 1.35 mi ENE of Marshall
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.540, -94.350

Trees were downed in Marshall, Texas.

Thunderstorm Wind, Harrison

When
May 7, 7:27 PM CST
Where
Harrison County, 2.23 mi NW of Marshall Arpt
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.540, -94.330

Trees and power lines were downed off U.S. Hwy 80.

Thunderstorm Wind, Shelby

When
May 7, 8:00 PM CST
Where
Shelby County, 1.89 mi ENE of Aiken
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.690, -94.300

Trees were downed on Hwy 7 near the community of Aiken, Texas.

Thunderstorm Wind, Nacogdoches

When
May 7, 8:15 PM CST
Where
Nacogdoches County, 0.69 mi S of Mc Clures
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.510, -94.530

Trees were downed along CR 555 near Melrose, Texas.

Thunderstorm Wind, Shelby

When
May 7, 9:00 PM CST
Where
Shelby County, 2.07 mi S of Pauls Store
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.790, -93.920

Trees and powerlines were downed on FM 2026 near Huxley, Texas.

Thunderstorm Wind, San Augustine

When
May 7, 9:10 PM CST
Where
San Augustine County, 1.37 mi WNW of San Augustine
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.530, -94.140

Trees were downed along CR 1277.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95697, 95698, 95728, 95704, 95701, 95702, 95699, 95706, 95703, 95705, 95723, 95721, 95722.